Concerned about the side effects of anastrozole

Posted by tinalove @tinalove, Jan 31, 2016

I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?

To everyone – I was on anastrazole – horrible side effects immediately so I had to stop. Took letrozole and after two weeks could not handle it. Started eximestrane two weeks ago and so far so good. Only side effect is a bit of constipation. Good luck!

REPLY
@kathyomaha55

On anastrozole one of the strange side effects was my toes and shoulders were achy – but after about 6 months that side effect went away. The pain in my hands only got worse – so after 12 months I switched to Exemestane. My hand pain is either 0 or 1 now, where before it was about a 7 for 24/7. Still suffering insomnia and hot flashes – those never go away. Closing in on 2 years now. I hope to go the full 5 years.

Jump to this post

For insomnia I got a vape pen from local marijuana dispensary with a little oil product and have two or three tokes when I climb into bed. It’s a miracle! Ask for the kind that helps you sleep. It’s legal in Michigan.

Liked by kathyomaha55

REPLY
@dianamiracle

To everyone – I was on anastrazole – horrible side effects immediately so I had to stop. Took letrozole and after two weeks could not handle it. Started eximestrane two weeks ago and so far so good. Only side effect is a bit of constipation. Good luck!

Jump to this post

@dianamiracle
After all the side effects from anastrazole and letrozole, I went on exemestane and haven't looked back. I don't seem to have the bone and joint aches as with the first two, nor do I have the horrific headaches I had with them. I've been on exemestane now for about 9 months. I do get "heat bombs" and sometimes have trouble with insomnia but have a Nook so don't fight the nights with that and just read. For constipation, I eat about 3-4 prunes a day and haven't had a problem since starting that. What we have to learn to do with these drugs…crazy!

Liked by elizm, kathyomaha55

REPLY
@feistylf

Thank you everyone for your replies, your feedback is very helpful. I was able to email my doc and he also feels the headaches are unrelated to the anastrozole as they came on so suddenly. He said It could be due to viral illness or other issues and if doesn’t resolve on its own they can do additional testing. I have my 3 month appt in a few weeks so hopefully I can hold out until then. Today no headache, so fingers crossed. I want to try to stay on anastrozole if I can, but I did write down the other meds you mentioned to discuss with my doc to see if those could be better. And I do need to exercise more and maybe add yoga. I feel more sluggish than I did when I was on the chemo :-/

Jump to this post

@feistylf
I had horrific headaches with anastrozole and letrozole. Since going on exemestane, I have had no more headache and I also haven't had any bone or joint aches. Headaches are a side effect of anastrozole and there is no shame in changing medications. If one doesn't work, don't be fearful of trying another. Check and see if your facility has a "Strength After Breast Cancer" program. I belong to Kaiser which promotes this twice-weekly exercise program of warm up, stretching, core training exercises, weight training exercises, followed by stretching again. It only takes me about 30 minutes to do and I feel so much better afterward. I had a thalamic stroke on Memorial Day and recovered rapidly to the amazement of hospital occupational therapist, doctors, and my physical therapist, but attribute it to all the benefits from that exercise program! In addition, I was instructed to walk every day and my hubby takes me out for a 2 to 3.5 mile walk now.

Liked by elizm, kathyomaha55

REPLY
@samanthavon

For insomnia I got a vape pen from local marijuana dispensary with a little oil product and have two or three tokes when I climb into bed. It’s a miracle! Ask for the kind that helps you sleep. It’s legal in Michigan.

Jump to this post

Not legal in Nebraska, not even for medicinal use. 🙁

REPLY
@trixie1313

@dianamiracle
After all the side effects from anastrazole and letrozole, I went on exemestane and haven't looked back. I don't seem to have the bone and joint aches as with the first two, nor do I have the horrific headaches I had with them. I've been on exemestane now for about 9 months. I do get "heat bombs" and sometimes have trouble with insomnia but have a Nook so don't fight the nights with that and just read. For constipation, I eat about 3-4 prunes a day and haven't had a problem since starting that. What we have to learn to do with these drugs…crazy!

Jump to this post

I also eat dried prunes 3 or 4 a day! No matter how much water I drink – all moisture is sucked out by the drug. I also have Acne!! Not sure if it's from the lack of estrogen. But it's annoying!

Liked by trixie1313

REPLY
@trixie1313

@feistylf
I had horrific headaches with anastrozole and letrozole. Since going on exemestane, I have had no more headache and I also haven't had any bone or joint aches. Headaches are a side effect of anastrozole and there is no shame in changing medications. If one doesn't work, don't be fearful of trying another. Check and see if your facility has a "Strength After Breast Cancer" program. I belong to Kaiser which promotes this twice-weekly exercise program of warm up, stretching, core training exercises, weight training exercises, followed by stretching again. It only takes me about 30 minutes to do and I feel so much better afterward. I had a thalamic stroke on Memorial Day and recovered rapidly to the amazement of hospital occupational therapist, doctors, and my physical therapist, but attribute it to all the benefits from that exercise program! In addition, I was instructed to walk every day and my hubby takes me out for a 2 to 3.5 mile walk now.

Jump to this post

Thanks for sharing your experience. Are the Kaiser exercise classes online? I am interested!

Liked by trixie1313

REPLY
@dmgweiss

Thanks for sharing your experience. Are the Kaiser exercise classes online? I am interested!

Jump to this post

@dmgweiss
Not online – they are for Kaiser patients and taught in the Physical Therapy Department's exercise room. Check with your facility/medical doctors to see if you have something similar. Kaiser became aware of this and incorporated into their own program – the physical therapists gear the exercises to each individual, for example, there were a couple I just could not do as they were taught so they modified them for me.

Liked by kathyomaha55

REPLY
@kathyomaha55

I also eat dried prunes 3 or 4 a day! No matter how much water I drink – all moisture is sucked out by the drug. I also have Acne!! Not sure if it's from the lack of estrogen. But it's annoying!

Jump to this post

Yes! Dry EVERYWHERE. Within three months of starting anastrozole all my moisture was gone. And yes to the acne… I’m 66 and had to go to the dermatologist for acne for the first time in my life. I now apply prescription-strength Retin-A to my face to control it. The cream hasn’t completely gotten rid of the acne but with consistent use it keeps the things reasonably under control. The consensus is that it’s the loss of estrogen that is the culprit.

Liked by kathyomaha55

REPLY
@trixie1313

@dmgweiss
Not online – they are for Kaiser patients and taught in the Physical Therapy Department's exercise room. Check with your facility/medical doctors to see if you have something similar. Kaiser became aware of this and incorporated into their own program – the physical therapists gear the exercises to each individual, for example, there were a couple I just could not do as they were taught so they modified them for me.

Jump to this post

Thanks I will check with Kaiser!

REPLY
@dmgweiss

Thanks I will check with Kaiser!

Jump to this post

@dmgweiss
If your Kaiser doesn't have it, asked them to check with Santa Rosa, CA

REPLY

Perfect idea! Thanks!

Liked by trixie1313

REPLY
@dmgweiss

Thanks for sharing your experience. Are the Kaiser exercise classes online? I am interested!

Jump to this post

In my area (Omaha NE) they have a program called "Live Strong". A 12 week program for all cancer survivors, geared towards general fitness. It sure helped me and it was all free.

Liked by trixie1313

REPLY

I agree with kathyomaha55 @kathyomaha55, LiveStrong at Y is excellent program. But due to COVID, not sure of current status,

LiveStrong info:
https://www.livestrong.org/what-we-do/program/livestrong-at-the-ymca
Laurie

Liked by kathyomaha55

REPLY

I agree with you all! Moving is the best medicine. I have mentioned before, and in case anyone could use… There is a free restorative yoga class for breast cancer survivors. Now, due to COVID, it is offered through Zoom. Where ever you may live, you can take advantage of this wonderful chance to exercise and connect with others, safely!
Here is the information… a great time to check it out and connect with others. I am a survivor, five years, and I feel this type of yoga helps the mind as well as the body
https://www.climbroca.com/phoenix-yoga-program/

REPLY
Please login or register to post a reply.